- Health Care, Drugs & Insurance»
- Prescription & Over-the-Counter Drugs
Weaning off Cymbalta: What Doctors Don't Tell You
What Happens When You Stop Taking Cymbalta?
If you're taking Cymbalta for depression, and are thinking of stopping your dosage, please read about my experience first.
Cymbalta worked wonders during my bout with depression. After one year of taking it, things got a lot better for me and I was able to cope better with stressful situations. My doctor and I planned to have me taper off the drug. His plan was to have me take the 60 milligram capsules every other day for about three or four doses, and then reduce to 30 milligrams. As things "got better," he said I should take the 30 milligram doses in larger intervals (every two days, every three days, etc.) until I could completely stop taking it. He said there is really no protocol on how to wean off the Cymbalta. "Each person is different," he said, and it all depends on how your body reacts to the reduction in dosage.
This is what happened to me.
Withdrawal After Stopping Cymbalta
I am now on my third week post-Cymbalta and I've basically been in a living hell. I've experienced severe headaches, disorientation, constant nausea, and flu-like symptoms (vomiting, fever, chills, sore throat, and diarrhea). I've had to talk to my employer about it because I have missed too many days of work, which has been embarrassing for me.
My husband decided to do a lot of research on what other people experience when tapering off Cymbalta. There are actually many websites on the Internet with people complaining about the same problems I've been having! Particularly, the Cymbalta Withdrawal Forums, where we read stories and got advice from folks who've lived the same nightmare.
How to Feel Better When Going off Cymbalta
The bad news is that people have varying withdrawal symptoms for differing lengths of time. However, some people have been successful at the tapering-off process and have enthusiastically shared their experiences. Two huge tips that seem to work for some people are the following:
- Getting a low-dose prescription for Prozac, which is also an SSRI but has a longer half-life than Cymbalta. Prozac also has very minor withdrawal symptoms when stopped completely.
- Do not wean off Cymbalta by taking it every other day. Cymbalta only has a half-life of 12 hours, which means if you skip a day your body basically goes into shock from lack of the drug. Instead, gradually reduce the dosage but continue to take it daily. This can be quite difficult because Cymbalta only comes in 60, 30, and 20 milligram time-released capsules. Please browse through the Cymbalta Withdrawal Forums for more information about other folks who've been through this.
Replacing Cymbalta with Prozac worked for me, and in about a month I was able to wean off anti-depressants all together. If you are a Cymbalta user, considering taking it, or know someone who is taking it please make sure you are aware of the potential withdrawal symptoms.